Taking a break from osteoporosis drugs can protect bones

Nov 18, 2010

Taking time off from certain osteoporosis drugs may be beneficial to bone health, according to a study conducted at Loyola University Health System. Researchers found that bone density remained stable for three years in patients who took a drug holiday from bisphosphonates, a popular class of osteoporosis drugs that can cause fractures in the thigh bones and tissue decay in the jaw bone.

"These drugs are potentially harmful when taken for long durations, yet little has been known until now about the length of time patients should go without treatment for this debilitating condition," said Pauline Camacho, MD, study investigator and director of the Loyola University Osteoporosis and Metabolic Bone Disease Center. "Our study demonstrated that bones can remain stable for a number of years after these drugs are discontinued."

Doctors recommend that patients take drug holidays from bisphosphonates after four to five years. These drugs continue to stabilize bones and reduce the risk for bone loss after treatment ceases.

The study's goal was to identify the optimal drug holiday length after prolonged use of based on changes in bone mineral density and bone loss. The study evaluated 139 patients (123 females, 16 males) with osteoporosis and osteopenia, the precursor to the disease. Patients took a bisphosphonate an average of 6.8 years before beginning a drug holiday from 2005 to 2010. Over three years, five fractures occurred, but bone mineral density did not change significantly. However, did start to increase at six months. The type of bisphosphonate and the duration of treatment did not affect .

"While further research is needed to adequately assess the optimal duration of the drug holiday, we do know that patients can relatively safely discontinue their treatment for at least three years," Dr. Camacho said. "However, patients who fracture during their drug holiday should notify their physician right away so osteoporosis therapy can be resumed. Patients also should continue to see their physician to regularly monitor their bone health."

Explore further: US scientists make embryonic stem cells from adult skin

add to favorites email to friend print save as pdf

Related Stories

FDA warns of fractures with osteoporosis drugs

Oct 13, 2010

(AP) -- Government health officials warned doctors and patients Wednesday about an increased risk of thigh fractures with a widely used group of bone-strengthening drugs.

Cancer treatment may result in bone loss

Nov 13, 2008

Montreal, November 13, 2008 – A new cross-Canada study has found that breast and prostate cancer treatment can foster bone loss. In the online edition of the Journal of Clinical Oncology, the scientists explain how loss o ...

Recommended for you

Leeches help save woman's ear after pit bull mauling

Apr 18, 2014

(HealthDay)—A pit bull attack in July 2013 left a 19-year-old woman with her left ear ripped from her head, leaving an open wound. After preserving the ear, the surgical team started with a reconnection ...

New pain relief targets discovered

Apr 17, 2014

Scientists have identified new pain relief targets that could be used to provide relief from chemotherapy-induced pain. BBSRC-funded researchers at King's College London made the discovery when researching ...

User comments : 0

More news stories

Treating depression in Parkinson's patients

A group of scientists from the University of Kentucky College of Medicine and the Sanders-Brown Center on Aging has found interesting new information in a study on depression and neuropsychological function in Parkinson's ...

Airbnb rental site raises $450 mn

Online lodging listings website Airbnb inked a $450 million funding deal with investors led by TPG, a source close to the matter said Friday.

Health care site flagged in Heartbleed review

People with accounts on the enrollment website for President Barack Obama's signature health care law are being told to change their passwords following an administration-wide review of the government's vulnerability to the ...